Virginia, 2006

Flash Flooding in Virginia, July 6, 2006

July 6, 2006 · NWS AKQ · 3 events in 3 counties and zones

3 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 5, 8:20 PM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 5, 8:20 PM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
920 PM EDT WED JUL 5 2006

.SHORT TERM /REST OF TONIGHT/...
ZFP/CWF/GRIDS UPDATED TO ALLOW SVR TSTRM WATCH TO EXPIRE...HOWEVER
CELLS MOVG E ACROSS SRN TIER CNTYS IVOF EMP STILL CAPABLE OF
PRODUCING DAMAGING WINDS. OTW...HVY RAIN CONTS TO BE MAIN THREAT
WITH FLOOD WATCH CONTG INTO THU AM. XPCT STRONGEST ACTIVITY TO
SHIFT INTO SERN AREAS NXT FEW HRS AS THAT AIRMASS REMAIN UNTAPPED
FROM TDYS HEAT/HUMIDITY.

&&

.PREV DISCUSSION...
 (ISSUED 303 PM EDT WED JUL 5 2006)

SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
FRONTAL BOUNDARY CONTINUING ITS DESCENT ACROSS THE MID ATLANTIC
REGION. CURRENTLY SHOWERS AND THE ASSOCIATED BOUNDARY REMAIN
DIAGONALLY ACROSS NW VA EXTENDING FROM THE SW TO NE...AND IT WILL
CONTINUE TO ACROSS THE AREA...MOVING FROM NW TO SE...LATE THIS
AFTERNOON AND INTO THE OVERNIGHT.

WE CURRENTLY HAVE A SEVERE WEATHER WX WATCH WATCH OUT OF THE NW HALF
OF OUR CWA. THERE IS THE POTENTIAL THREAT FOR THUNDERSTORMS
ACCOMPANYING THESE HEAVY RAIN SHOWERS...ESPECIALLY SINCE THE PARTLY
CLOUDY SKIES ALLOWED US THE NEEDED SFC HEATING. THIS WATCH MAY BE
EXTENDED FURTHER SE LATER THIS EVENING WHERE THERE HAS BEEN ABUNDANT
HEATING AND MORE INSTABILITY.

THE MAIN THREAT FOR THIS EVENING AND OVERNIGHT WILL BE THE HEAVY
RAIN. LAST NIGHT AND EVEN THIS MORNING MANY AREAS IN OUR CWA
RECEIVED 1 TO 2 INCHES AND POSSIBLY MORE LOCALLY. WE ARE EXPECTED 1
TO 3 INCHES OF RAIN THIS EVENING AND OVERNIGHT...AND FACTORING HOW
MUCH THE GROUND IS ALREADY SATURATED...A FLASH FLOOD WATCH WAS
ISSUED THIS MORNING FOR THE ENTIRE AREA AND WE WILL OF COURSE
CONTINUE IT UNTIL ITS EXPIRATION OF 7AM THURSDAY MORNING...WHEN THE
FRONT MOVES NEARER THE COAST.

FOR FRIDAY AFTERNOON DECIDED TO GO WITH ISOLATED THUNDERSTORMS
RATHER THAN SCATTERED. DO NOT BELIEVE THEY WILL BE SO PREVALENT SINCE
THE FORECAST SOUNDINGS AND MODELS DO NOT SUPPORT THIS SORT OF
INSTABILITY. BY THURSDAY NIGHT THE SHOWERS WILL ALL HAVE ENDED WITH
THE EXCEPTION BEING THE SE PTN OF CWA WHERE THE BOUNDARY IS JUST
MOVING OFFSHORE.

LONG TERM /FRIDAY THROUGH WEDNESDAY/...
HIGH PRESSURE BEGINS BUILDING OVER THE REGION FRIDAY. TEMPS AND
HUMIDITY WILL INCREASE AS THE WEEKEND GOES ON. AT THE MOMENT THE
WEEKEND LOOKS PRECIP FREE...BUT WILL HAVE TO MONITOR DEVELOPMENT OF
THE UPPER LOW WHICH HAS BEEN MOVING FURTHER TO THE WEST AND ALMOST
DIRECTLY OVER OUR AREA IN LATER RUNS.

AVIATION...
EXPECTING WIDESPREAD MVFR CONDS (BRIEF IFR PSBL IN HEAVIER PSPN)
OVRNGT AS SHWRS BECOME MORE NUMEROUS. ONLY SLOW IMPROVEMENT TO VFR
EXPECTED AS PCPN MOVES OUT DURING THE FORENOON HOURS THU.

MARINE...
MODERATE SW FLOW WILL CONT OVER WATERS OVRNGT. COLD FRONT PRESSING
SE ACRS WATERS LATE TNGT THRU THU MORN. LTST WRF GUIDANCE SUGGS
MARGINAL POST FRONTAL SCA CONDS LIKELY ESP WHERE CRITERIA IS LOWER
IN BAY/SOUND. WILL HOLD OFF ON SCA FOR CSTL WTRS FOR NOW BUT MAY SEE
SCA CONDS (AT LEAST FOR FOR SEAS) IN 3RD FCST PERIOD WHICH IS BEYOND
LOCAL HEADLINE ISSUANCE POLICY.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH FOR MDZ021>025 UNTIL 9 AM THURSDAY.
NC...FLASH FLOOD WATCH FOR NCZ012>017-030>032-102 UNTIL 9 AM
     THURSDAY.
VA...FLASH FLOOD WATCH FOR VAZ048-049-060>100 UNTIL 9 AM THURSDAY.
MARINE...SMALL CRAFT ADVISORY FOR ANZ630>632 FROM 11 AM THURSDAY TO 9
     PM THURSDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ633 FROM 2 PM THURSDAY TO 9 PM
     THURSDAY.
&&

SHORT TERM...44
Hazardous weather outlook, Jul 5, 4:40 AM EST, 19 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
540 AM EDT WED JUL 05 2006

ANZ630>632-650-652-654-656-658-
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-061030-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY-
COASTAL WATERS FROM FENWICK ISLAND TO CHINCOTEAGUE OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT OUT 20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT TO NC-VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC-VA BORDER TO CURRITUCK BEACH LIGHT OUT 20 NM-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
540 AM EDT WED JUL 05 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT. SHOWERS AND
THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED TO DEVELOP TODAY AND
TONIGHT. AS A RESULT OF THIS AND RAINFALL FROM LATE TUESDAY
NIGHT...THERE IS AN ENHANCED RISK OF FLASH FLOODING.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING. SOME THUNDERSTORMS MAY PRODUCE LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.

FORECASTER ID
32

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jul 5, 7:57 PM EST, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
857 PM EDT WED JUL 5 2006

VAZ068-070-071-079>083-087>089-092-060200-
AMELIA VA-BRUNSWICK VA-CHARLES CITY VA-CHESTERFIELD VA-DINWIDDIE
VA-GREENSVILLE VA-HENRICO VA-NEW KENT VA-PRINCE GEORGE VA-SOUTHAMPTON
VA-SURRY VA-SUSSEX VA-
857 PM EDT WED JUL 5 2006

...THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WIND MOVING THROUGH I95
CORRIDOR SOUTH OF RICHMOND...

AT 855 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 7 MILES NORTH OF MANNBORO TO 7 MILES
SOUTHWEST OF EMPORIA...MOVING EAST AT 30 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...
  EMPORIA AROUND 905 PM EDT...
  PURDY AROUND 910 PM EDT...
  DINWIDDIE AROUND 920 PM EDT...
  COURTLAND AROUND 930 PM EDT...
  PETERSBURG AROUND 1000 PM EDT...

WIND GUSTS TO 50 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THIS STORM. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AREAS. WINDS MAY BE STRONG ENOUGH TO KNOCK DOWN TREES DUE TO
THE WET GROUND.

CULLEN
Special weather statement, Jul 5, 8:55 PM EST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
955 PM EDT WED JUL 5 2006

NCZ012-VAZ081-087>094-096-060300-
GREENSVILLE VA-ISLE OF WIGHT VA-JAMES CITY VA-NEWPORT NEWS/HAMPTON
VA-NORTHAMPTON NC-PRINCE GEORGE VA-SOUTHAMPTON VA-SUFFOLK VA-SURRY
VA-SUSSEX VA-YORK VA-
955 PM EDT WED JUL 5 2006

...STRONG THUNDERSTORMS CONTINUE TO PRODUCE HEAVY RAIN AND GUSTY
WINDS ACROSS SOUTHERN VIRGINIA...

AT 955 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 7 MILES SOUTHWEST OF CLAREMONT TO
DAHLIA...MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR...  CLAREMONT AROUND 1000 PM EDT...
  WORRELL AROUND 1005 PM EDT...
  SEBRELL AROUND 1010 PM EDT...
  WAKEFIELD AROUND 1015 PM EDT...
  JAMESTOWN AROUND 1020 PM EDT...
  WILLIAMSBURG AIRPORT AROUND 1025 PM EDT...

WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THESE STORMS. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL
CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING
IN LOW LYING AREAS.

44
Special weather statement, Jul 5, 8:59 PM EST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
959 PM EDT WED JUL 5 2006

NCZ012-VAZ079-080-087-088-060230-
BRUNSWICK VA-DINWIDDIE VA-GREENSVILLE VA-NORTHAMPTON NC-SUSSEX VA-
959 PM EDT WED JUL 5 2006

AT 959 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 8 MILES NORTHEAST OF LAWRENCEVILLE TO 23
MILES SOUTHWEST OF LAWRENCEVILLE...OR FROM 8 MILES NORTHEAST OF
LAWRENCEVILLE TO 8 MILES NORTHEAST OF WARRENTON...MOVING EAST AT 35
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
  PURDY AROUND 1020 PM EDT...

WIND GUSTS TO 30 MPH CAN BE EXPECTED WITH THESE STORMS. RAINFALL
RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF WATER ON
ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

44
Special weather statement, Jul 5, 10:25 PM EST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1125 PM EDT WED JUL 5 2006

VAZ099-100-060415-
ACCOMACK VA-NORTHAMPTON VA-
1125 PM EDT WED JUL 5 2006

...THUNDERSTORMS MOVING TOWARD VIRGINIAS EASTERN SHORE...

AT 1125 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
NEARLY SOLID LINE OF THUNDERSTORMS FROM 10 MILES NORTHWEST OF EXMORE
TO 21 MILES SOUTHWEST OF CAPE CHARLES...OR FROM 10 MILES NORTHWEST
OF EXMORE TO HAMPTON...MOVING NORTHEAST AT 40 MPH. THE THUNDERSTORMS
WILL BE NEAR...
  CAPE CHARLES AROUND 1135 PM EDT...
  EXMORE AROUND 1140 PM EDT...
  CHINCOTEAGUE AROUND 1215 AM EDT...

WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING CAN BE
EXPECTED WITH THESE STORMS. RAINFALL RATES OF 2 TO 2 1/2 INCHES PER
HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED
FLOODING IN LOW LYING AREAS.

25
Local storm report, Jul 5, 11:10 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1210 AM EDT THU JUL 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     FLASH FLOOD      BUFFALO JUNCTION        36.60N 78.63W
07/06/2006                   MECKLENBURG        VA   LAW ENFORCEMENT

            1 1/2 FOOT OF WATER COVERING HENRICO RD - RTE 727

1205 AM     FLASH FLOOD      SOUTH HILL              36.73N 78.13W
07/06/2006                   MECKLENBURG        VA   LAW ENFORCEMENT

            ROCKY BRANCH RD - RTE 642- FLOODED OUT

&&

25
Local storm report, Jul 6, 12:04 AM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
104 AM EDT THU JUL 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     FLASH FLOOD      CLARKSVILLE             36.62N 78.57W
07/06/2006                   MECKLENBURG        VA   LAW ENFORCEMENT

            ABOUT ONE FOOT OF WATER COVERING THE ROAD BETWEEN SHINY
            ROCK ROAD AND RED STORE ROAD.

1240 AM     FLASH FLOOD      SOUTH HILL              36.73N 78.13W
07/06/2006                   MECKLENBURG        VA   LAW ENFORCEMENT

            ABOUT 100 FOOT STRETCH OF ROAD 903 WAS COVERED WITH ABOUT
            ONE FOOT OF WATER.

1245 AM     FLASH FLOOD      SOUTH HILL              36.73N 78.13W
07/06/2006                   MECKLENBURG        VA   LAW ENFORCEMENT

            ROCKY BRANCH ROAD - ROUTE 642 - CLOSED.

&&

GINGRICH

The radar

The Norfolk radar (KAKQ), 60 km away, was scanning. The volume nearest the first event began at 05:31 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Greensville

When
July 6, 12:30 AM EST to 1:00 AM EST
Where
Greensville County, 4 mi S of Pleasant Shade
Reported by
LAW ENFORCEMENT
Coordinates
36.676, -77.560 (the zone’s center; the record gives no point)

Flooding reported on Highway 611 (Drybread Road).

Flash Flood, Emporia

When
July 6, 12:30 AM EST to 1:00 AM EST
Where
Emporia County, Emporia
Reported by
LAW ENFORCEMENT
Coordinates
36.686, -77.542 (the zone’s center; the record gives no point)

Flooding reported on Route 58 (Chapmans Ford Road).

Flash Flood, Sussex

When
July 6, 12:30 AM EST to 1:00 AM EST
Where
Sussex County, Sussex
Reported by
LAW ENFORCEMENT
Coordinates
36.922, -77.262 (the zone’s center; the record gives no point)

Route 626 and Optimist Road closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522183, 5522184, 5522185.